Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Binghamton, NY

May 28, 2002Broome County, New York

NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 11:13 AM EDT for Broome County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 11:13 AM EDT (15:13 UTC)
Expired
May 28, 2002, 2:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Broome County, NY

The radar

The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS51 KBGM 281513
FFWBGM
NYC007-281815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1112 AM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK

* UNTIL 215 PM EDT.

* AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED   AN AREA OF THUNDERSTORMS WITH EXCESSIVE RAINFALL OVER
THE FOLLOWING LOCATIONS...BINGHAMTON...CHENANGO
BRIDGE...CONKLIN...ENDICOTT...ENDWELL...JOHNSON
CITY...KIRKWOOD...MAINE...UNION CENTER...VESTAL CENTER...VESTAL AND
WEST CORNERS.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4220 7611 4201 7610 4200 7574 4220 7576
1 follow-up statement
000 
WGUS71 KBGM 281646
FFSBGM
NYC007-281815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT TUE MAY 28 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM EDT FOR BROOME
COUNTY...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A 
THUNDERSTORM WITH VERY HEAVY RAIN OVER EXTREME SOUTHEAST BROOME
COUNTY.  THE STORM WAS MOVING NORTHEAST AT 20 MPH AND WILL BE OUT OF 
BROOME COUNTY BY AROUND 1 PM.

FLOODING PROBLEMS CONTINUE ACROSS SOUTHERN BROOME COUNTY AS A RESULT
OF THE THUNDERSTORMS THAT MOVED ACROSS THE AREA THIS MORNING THROUGH
EARLY THIS AFTERNOON. LATEST RADAR INDICATES NO ADDITIONAL 
THUNDERSTORMS DEVELOPING UPSTREAM OF THE AREA...SO A BREAK IN THE 
HEAVY RAIN WILL OCCUR DURING THE NEXT COUPLE OF HOURS. HOWEVER... 
ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON.

THE MOST WIDESPREAD FLOODING LATE THIS MORNING HAS BEEN REPORTED IN 
THE VESTAL AREA. IN VESTAL...FLOODING HAS BEEN REPORTED NEAR ECHO
ROAD...ROSS HILL ROAD AND TRACY CREEK ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:45 AM EDT, 28 minutes earlier.

Area forecast discussion, May 28, 10:45 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1045 AM EDT TUE MAY 28 2002

UPDATE THIS MRNG TO REMOVE TIMING ON TSTMS IN THE CNTRL ZONES AND
CLEAN UP OTR WRDG. ALSO...ISSUED A MULTI COUNTY ADVISORY FOR URBAN
AND SMALL STREAM FLOODING. SLOW MVG TSTMS DROPPING VERY HEAVY RAINS
OVER PARTS OF THE AREA. SAME SCENARIO CAUSED PRBLMS OVRNGT IN
STEUBEN COUNTY AND THE WRN CATS. META SHOWS THE OLD FNTL BNDRY
HANGING OVER THE SAME AREAS MUCH OF THE DAY...BEFORE FNLY LFTG NWRD
TNGT. THIS SHD CONT TO FOCUS CONV OVER THE THIS AFNT.

NO OTR CHGS ATTM.

.BGM...NONE.

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:22 PM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 1:04 AM EDTFlash Flood WarningBGMOtsego3 hr
May 28, 11:07 AM EDTFlash Flood WarningBGMDelaware3 hr
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
May 28, 1:27 PM EDTSevere Thunderstorm WarningBGMSullivan63 min
May 28, 2:20 PM EDTFlash Flood WarningBGMSullivan3 hr
May 28, 4:13 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.